Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 297, NWS Kansas City, MO

September 11, 2000Jackson County, Missouri; Johnson County, Wyandotte County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 11, 2000, 7:41 PM CDT for Jackson County, Missouri; Johnson County, Wyandotte County, Kansas. It was in force for 79 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 7:41 PM CDT (00:41 UTC)
Expired
Sep 11, 2000, 9:00 PM CDT
In force
79 min
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Johnson County, KS, Wyandotte County, KS, Jackson County, MO

What was reported inside it

TimeReportWhereRemark
Sep 11, 7:45 PM CDTThunderstorm Wind 59 MKansas City, MOWind gusts up to 68 mph were recorded at Children's Mercy Hospital.
Sep 11, 7:45 PM CDTThunderstorm Wind 52 EKansas City, KSLaw enforcement officials reported wind gusts over 60 mph.
Sep 11, 8:20 PM CDTThunderstorm Wind 52 EEdgerton, KSEmergency management officials reported 60 mph wind gusts along Interstate 35 near Edgerton.
Sep 11, 8:33 PM CDTHail 0.88Edgerton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3268 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 1:53 PM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, Sep 11, 1:53 PM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
153 PM CDT MON SEP 11 2000

MAIN FORECAST CONCERNS FOR THE AFTERNOON PACKAGE ARE WITH
PRECIPITATION CHANCES TONIGHT...AND TEMPERATURES THE NEXT SEVERAL
DAYS WITH COLDER AIR MOVING BACK IN.

MODELS SEEM TO BE HANDLING TIMING OF UPPER SHORT WAVE MOVING THROUGH
NORTHERN PLAINS AND THE ASSOCIATED SURFACE FRONT RATHER WELL.
SURFACE WINDS HAVE BEEN OUT OF THE SOUTH SOUTHWEST ACROSS THE
FORECAST AREA THIS MORNING...AND HAVE NOT SHOWN MUCH SIGNS OF
BACKING. WINDS HAVE BACKED IN EASTERN KANSAS WITH BETTER CONVERGENCE
SHOWING UP IN AREAS SOUTH OF MANHATTAN ALONG A PREFRONTAL TROUGH.
LIKE AVN AND RUC IDEA OF BREAKING OUT PRECIP IN NORTHEAST KANSAS
BEFORE 00Z.  OTHERWISE... WILL GO ALONG WITH SPC IDEA OF SQUALL LINE
DEVELOPING WITH FRONT. SOME QUESTION ON WHETHER THIS WILL BE GOING
BY THE TIME THE FRONT ENTERS NORTHWEST MISSOURI THIS AFTERNOON. WILL
KEEP AN EYE ON DEVELOPMENT AND SHADE POPS TO FIT THE SITUATION
BEFORE SENDING ZONES.  AREAS THAT WILL NOT SEE FRONT MOVING IN UNTIL
THIS EVENING LOOK TO HAVE A GOOD SHOT OF MEASURABLE PRECIP WITH
STRONG FRONTOGENISIS AT LOWER LEVELS. FRONT WILL BE RUNNING INTO
PLENTY OF SURFACE MOISTURE AND AREA WILL BE SEEING INCREASING
MOISTURE AT MID LEVELS AS UPPER SHORT WAVE MOVES THROUGH. HAVE
ENOUGH CONFIDENCE THAT WILL UPS POPS A BIT FROM CURRENT ZONE PACKAGE
IN EASTERN AND SOUTHERN PORTIONS OF FORECAST AREA.

FRONT SHOULD SWEEP OUT OF FORECAST AREA BY TUESDAY MORNING...WITH
MORE SEASONABLE TEMPS MOVING IN. LOOKING AT LOWS THIS MORNING BEHIND
FRONT...AND WHERE TEMPS ARE CURRENTLY SITTING...THINK THE GUIDANCE
NUMBERS ARE A LITTLE SLOW ON PICKING UP ON THE COLD AIR TONIGHT...SO
WILL TREND SLIGHTLY COOLER. TEMPS SHOULD STRUGGLE ON TUESDAY WITH
CAA. GUIDANCE NUMBERS MAY BE A SHADE TOO WARM...BUT WILL NOT DEVIATE
TOO MUCH...SINCE SHOULD HAVE PLENTY OF SUNSHINE.

FURTHER OUT...MRF STILL BRINGING A FRONT THROUGH ON THURSDAY AND
TRIES TO BREAK OUT SOME RAIN. CANADIAN KEEPS IT DRY. DO NOT HAVE THE
CONFIDENCE ON THE MOISTURE BEING AVAILABLE FOR MUCH RAIN WITH THE
NEXT FRONT SO WILL HOLD OFF @MENTION OF ANY RAIN AT THIS POINT.

.EAX...NONE.

PC

In the hours before

Local storm report, Sep 11, 5:05 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY	 LOCATION....

0501 PM    SAVANNAH                  MO   1.75 INCH HAIL
09/11/00   ANDREW                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

JULY
Local storm report, Sep 11, 6:18 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
618 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0541 PM    5 S SAVANNAH              MO   2.75 INCH HAIL
09/11/00   ANDREW                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0541 PM    8 NW PRINCETON            MO   1.75 INCH HAIL
09/11/00   MERCER                         REPORTED BY PUBLIC.

0550 PM    GALLATIN                  MO   .75 INCH HAIL
09/11/00   DAVIESS                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0607 PM    ST JOSEPH                 MO   2.75 INCH HAIL
09/11/00   BUCHANAN                       GOLFBALL SIZE HAIL HAS
                                          BROKEN OUT WINDSHIELDS
                                          IN NORTHERN PART OF ST.
                                          JOSEPH.  REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

JULY
Local storm report, Sep 11, 6:50 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
650 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0559 PM    FAIRPORT                  MO   .75 INCH HAIL
09/11/00   DE KALB                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0605 PM    CAMERON                   MO   .75 INCH HAIL
09/11/00   CLINTON                        REPORTED BY HAM RADIO
                                          OPERATOR.

0625 PM    6 NE TRENTON              MO   WIND DAMAGE
09/11/00   GRUNDY                         TREES DOWN AT ROUTE Y
                                          AND O. REPORTED BY HAM
                                          RADIO OPERATOR.

0630 PM    CLARKSDALE                MO   1 INCH HAIL
09/11/00   DE KALB                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0630 PM    5 E JAMESPORT             MO   .75 INCH HAIL
09/11/00   DAVIESS                        REPORTED BY HAM RADIO
                                          OPERATOR.

JUL8Y
Local storm report, Sep 11, 7:00 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
700 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY. LOCATION....

0655 PM    LEAVENWORTH               KS   1.75 INCH HAIL
09/11/00   LEAVENWORTH                    REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

JULY
Local storm report, Sep 11, 7:21 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
721 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0713 PM    CAMDEN PT                 MO   1.75 INCH HAIL
09/11/00   PLATTE                         REPORTED BY PUBLIC.
                                          GOLFBALL SIZE HAIL ALSO
                                          wREPORTED IN EDGERTON.

JULY
Special weather statement, Sep 11, 7:30 PM CDT, 11 minutes before
KSZ025-102-MOZ002>005-011-012-120115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
730 PM CDT MON SEP 11 2000

...SEVERE THUNDERSTORM WATCH NUMBER 731 HAS BEEN CANCELLED FOR PARTS
OF NORTHEAST KANSAS AND NORTHWEST MISSOURI...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST KANSAS...
ATCHISON         DONIPHAN

IN WEST CENTRAL MISSOURI...
NODAWAY  ~  ANDREW      HARRISON     GENTRY
WORTH      HOLT

THE SEVERE THUNDERSTORMS THAT AFFECTED THE AREA EARLIER THIS
EVENING...HAVE MOVED EAST OF THE AREA.  THE THREAT OF THUNDERSTORM
ACTIVITY HAS ENDED.

24

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:02 PM CDTSevere Thunderstorm WarningEAXLinn73 min
Sep 11, 7:09 PM CDTSevere Thunderstorm WarningEAXAdair81 min
Sep 11, 7:17 PM CDTSevere Thunderstorm WarningEAXRay73 min
Sep 11, 7:20 PM CDTSevere Thunderstorm WarningEAXCarroll70 min
Sep 11, 7:31 PM CDTSevere Thunderstorm WarningEAXMacon74 min
Sep 11, 7:40 PM CDTSevere Thunderstorm WarningEAXChariton80 min
Sep 11, 7:45 PM CDTSevere Thunderstorm WarningEAXLivingston30 min
Sep 11, 8:00 PM CDTSevere Thunderstorm WarningEAXLafayette75 min
Sep 11, 8:48 PM CDTSevere Thunderstorm WarningEAXCass57 min
Sep 11, 9:33 PM CDTSevere Thunderstorm WarningEAXJohnson27 min
Sep 11, 9:55 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson50 min
Sep 11, 9:58 PM CDTSevere Thunderstorm WarningEAXBates47 min
Sep 11, 7:04 PM CDTSevere Thunderstorm WarningEAXJohnson71 min
Sep 11, 7:55 PM CDTSevere Thunderstorm WarningEAXMiami65 min
Sep 11, 8:13 PM CDTSevere Thunderstorm WarningEAXJohnson47 min
Sep 11, 9:50 PM CDTSevere Thunderstorm WarningEAXLinn40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.